A new study has revealed that a soy based dietary supplement can block the effectiveness of breast cancer treatment in postmenopausal women.
The researchers suggest that the soy based dietary supplement, genistein can undermine the effects of aromatase inhibitors, designed to reduce the levels of estrogens that can promote tumour growth in some breast cancers.
Aromatase inhibitors are a mainstay of breast cancer treatment in post-menopausal women.
These drugs work by interfering with the enzyme aromatase, which catalyzes a crucial step in converting precursor molecules to estradiol, the main estrogen in the body.
The researchers conducted several trials in a mouse model of estrogen-dependent post-menopausal breast cancer.
Most women diagnosed with breast cancer are post-menopausal, so their ovaries are no longer producing normal levels of estrogen. Other tissues, however, produce a steroid hormone, androstenedione (AD), which - with the help of aromatases - is converted to testosterone and estrogens.
The estrogens produced from AD can stimulate the growth of some types of breast cancer tumours.
During the study, the mice were first given AD, which was converted to estrogen and created a high estrogen environment.
They later added Letrozole drug used for treating breast cancer in postmenopausal women.
This treatment (Letrozole) effectively blocked the effects of AD and the breast cancer tumours stopped growing.
However, when they added genistein to the mix, the researchers observed a dose-dependent reduction in the effectiveness of the breast cancer drug.
Specifically, the tumors began to grow again. They grew fastest at the highest dietary doses of genistein.
"To think that a dietary supplement could actually reverse the effects of a very effective drug is contrary to much of the perceived benefits of soy isoflavones, and unsettling," said William Helferich a professor of food science and human nutrition at Illinois and principal investigator on the study.
"You have women who are taking these supplements to ameliorate post-menopausal symptoms and assuming that they are as safe as consuming a calcium pill or a B vitamin," he added.
The new study appears in the journal Carcinogenesis.